Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Goodland, KS

September 13, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2001, 4:59 PM CDT for Graham County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 13, 2001, 4:59 PM CDT (21:59 UTC)
Expired
Sep 13, 2001, 6:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:46 PM CDTHail 0.75Hill City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KGLD 132200
SVRGLD
KSC065-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM CDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MORLAND...OR ABOUT 14
  MILES WEST OF HILL CITY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3930 10015 3926 10007 3956 9979 3955 10016

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:07 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 13, 3:07 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT THU SEP 13 2001

THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS
AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS
HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN
THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION
ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND
SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER
PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS
AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO
CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS...
THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES.

IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH
CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM
COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH
WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE
BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT.
WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN
COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND
ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL
DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE
CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S...
STRATUS WILL FORM LATE TONIGHT.

IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL
GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH
DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL
LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND
WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL
FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING
THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE
STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND
TEMPERATURES WILL BE MUCH COOLER THAN FORECAST.

LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL
FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE
FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE
TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES
WILL BEGIN TO COOL.

EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH
PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS
EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY
MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE
DEVELOPS BEHIND TROUGH.

.GLD...NONE
MENTZER

In the hours before

Special weather statement, Sep 13, 11:45 AM CDT, 5 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU SEP 13 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

THE AIR MASS WILL CONTINUE TO BECOME MORE MOIST AND UNSTABLE OVER
THE REGION. A STATIONARY FRONT WILL REMAIN OVER SOUTHERN NEBRASKA AS
A DRY LINE CONTINUES TO DEVELOP OVER EASTERN COLORADO. A COUPLE OF
UPPER LEVEL STORM SYSTEMS WILL ALSO MOVE IN FROM THE WEST THIS
AFTERNOON AND EVENING. THE COMBINATION OF ALL THESE FACTORS WILL
CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER THE ENTIRE AREA.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH
OF A HILL CITY TO COLBY TO FLAGLER COLORADO LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS.

ON FRIDAY...THE AIR MASS WILL BECOME EVEN MORE MOIST AND UNSTABLE.
A MUCH STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE IN FROM THE WEST
TO ACT ON THIS AIR MASS. AS A RESULT...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED WITH SOME OF THESE STORMS BECOMING
SEVERE.

BULLER

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.